Serious Weight Loss with Issues


#1

Hi everyone,

I’m looking for a little advice or information, if possible, as I’m really concerned about my father’s current condition.

My father was diagnosed with Parkinson’s in September 2015.

Over the period of 2 months (Dec-Jan) he’s lost a significant amount of weight and has gone from 11 stone to 8. He is literally skin and bone. His weight loss is now slowing down, which is good, and he’s currently undergoing a serious of tests at our local hospital as his GP referred him due to so much weight loss in so short a time.

So far, these tests have included bloods, bowel tests, endoscopy with biopsy, CT Scan and now he’s due for a bone marrow test (both aspiration and biopsy) this week to rule out infection before the Consultants will finally look at his medication. I should mention that my father is suffering from terrible bowl issues which are so severe that they make him housebound as he fears going out and having an accident. This is causing upset and anxiety which is perfectly understandable but it is really adding to his condition and making him feel very unwell.

I do realise that he’s in good hands and that tests, by process of elimination, have to be done but I’m so concerned because I’m now seeing him so upset when accidents occur, that I thought I’d ask in the forum on the off chance that someone might recognise these symptoms in the hope that I can glean some helpful information.

My father’s appetite is hit and miss although he has seen a Dietician and is consuming the correct food stuffs. He says he constantly feels sick and lethargic and with the ongoing bowel condition, it’s seriously dragging him down mentally and physically.

The GP did give several medications to control the bowel issues but, so far, nothing has worked or helped.

I apologise if this is slightly overshare but I’m desperate to be able to offer my father some kind of relief from this ongoing problem.

If anyone has any wise words to offer, I’d be most grateful.

Thanking you for your time in reading.


#2

Hi CurlyWurly,
The bowel issue strikes me as being odd. You are possible aware that one of the more prominent side effects of Parkinsons Disease is Constipation. Is your father taking any laxatives? I personally had such problems with Constipation that I have to take Laxatives every day. The result is that I now have the same problem as your father with very loose bowels. I am unable to go very far from my home in the mornings until I have evacuated my bowels. However, I prefer to live with this problem rather than the constipation. Regret I am unable to comment on the other issues. Best Wishes,
Gerrard


#3

Hi @CurlyWurlyGirl,

I’m really sorry to hear that your father has been experiencing so many health complications alongside his Parkinson’s, I’m sure that this must be hard for you and your family. As @Gerrard has mentioned, bowel issues are quite common with people that have Parkinson’s and we cover this at great lengths on our website here - https://www.parkinsons.org.uk/information-and-support/bladder-and-bowel-problems.

Given that your father has already seen a dietician and his GP has prescribed medication for his bowel issues, if he is not seeing any improvements, I would definitely recommend that he raises this with his GP again or a Parkinson’s nurse. They may have to prescribe alternative medication and can offer your father more support on this. If you haven’t done so already, you can speak to a local adviser or one of advisers via our helpline for more information and advice on your dad’s condition.

They can also provide emotional support to you as I’m sure this has had an impact on your emotional health which would be understandable. Please feel free to give us a call on 0808 800 0303 or search for a local adviser via this link, https://www.parkinsons.org.uk/information-and-support/helpline-and-local-advisers.

I hope you find this information helpful.

Do take care,
Reah


#4

Thank you so much for your reply Gerrard.
I can confirm that my father isn’t taking any laxatives - he did at the start of his treatment for the very reasons that you mentioned but he’s been off them for months as the problem has completely gone in the opposite direction. He’s barely making it to the bathroom and this is causing great distress, as you can imagine.
Again, my sincere thanks for your reply.


#5

Hi Reah

Many thanks for your reply and the links which I will read now.
I have the email address of a local adviser and I think it’s time my mother and I made contact for some advice and support, so thank you for that suggestion also.


#6

When I started taking my Madopar I followed the ‘take with food’ instruction and so, would start a meal, then take tablets with half a glass of water, then resume the meal. This was OK for a few months until my esophagitis flared up - my digestive system became a nightmare. I now take the tablets after a meal - and certainly do not drink half a glass of water during a meal.


#7

I have PD for 10 years and lost considerable weight again recently. I am having this checked again now though I am reasonably sure that it’s a result of the constant movement in my body- tremor, unsteady walk, curling toes , dyskinesia etc. PD treats everyone somewhat differently and medication can take time to work well. Constipation is a major issue however affecting most PD people. It’s tailor made and can mostly be managed well. I have reached a stage now where my can opt for DBS - deep brain surgery.
Sorry that you have to suffer with this too but take heart and know that there is help available.
Take care of yourself too.
Bill


#8

Hi
Entacapone and Stalevo had this effect on me, hope you get some answers soon
Minky


#9

Selegeline did it to me. What meds is your father taking?


#10

The problem may be a blockage/build up of faeces and that the ‘accidents’ are a result of overflow, (some waste getting through but not the solid stuff), especially as he is not taking any regular laxative treatment.


#11

Hi curlywurlygirl, yes I have had the occasional unpleasant accident and know how your dad feels I lost weight as well which was down to the side effects of meds making my symptoms worse (movement wise). I was all over the place & was sweating pints. After I was taken off selegelin & stalevo & had the dbs op I settled down tho I do have the occasional gurgle. I’m a lot better & heavier. Parkinsons drugs are necessary but do have some unpleasant side effects. Hope your dad improves soon.


#12

I too have constipation and have lost a conservable amount of weight


#13

Thank you all for your time and very honest and helpful replies - I cannot thank you enough. Your comments have certainly helped and I’ve made some notes for my father to discuss with his Consultant after we get all the test results in. Here’s hoping it’s just a change in medication that’s required.

Again, my sincere thanks.

CWG


#14

I have lost a considerable amount of weight too my consultant was unperturbed and said as though about to yawn that it’s normal two stone I am not a big man and that’s Lot for me so whilst I emphathize with the daughter and her dad it’s a little bit reassuring that it’s the Dystonia and dyskinesia attacks that must burn big calories as I had a little muscle built up and when Dystonia is regular occurrence that’s an hour or two of tense muscles and that’s calorie fat burner and the. Add the hot summer an dyskinesia loss of appetite and a puppy to loook after I was burning myself into the atmosphere and I looked in the mirrror after a bath one day recently after few people I hadn’t seen a while commented about my weight and I knew I was not eating more than one meal every other day just cereal and I was horrified at the thin legs and torso arms two stone is lot of weight for a lightly small man and I am more hopeful now that I read the comments and recognised things I thought of so now I am on Complan and waiting to see dietician and I make sure I eat two ready meals topped up with fresh salad or veg and am waiting for weight to climb up some bit my fear is that I still lose more also my strength was gone I couldn’t even lift my bike up the bridge stairs and this 6 month ago would of been a doddle but I really lost muscle more than body fat which is more serious keep eating get ensure from dieticiani and try to not burn your self out easier said than done thanks for the sharing hope your father finds a way of putting the weight back lot of it is stress so anything that calmne him may help massage music read to him he lucky to have u I have no one who really cares if I live or die I am used to it now but it is sad to think of the reality but we all go alone anyway so who cares how many people turn up to your funeral it doesn’t mattter to u live for today and thanx everyone for sharing it helps


#15

Thank you very much for taking the time to reply Stevo, it is very much appreciated.
I do try to help my dad, mostly on the quiet which is why I’m so grateful for the support from the forum and from Parkinson’s UK as he’s not the easiest man in the world (read that as “challenging at every turn”).

We now await test results and medication review at the beginning of April 2019 where hopefully he can find some relief to what he’s experiencing right now. I do worry about his mental health, it appears to be deteriorating rapidly mainly because of everything that is currently happening to him so I will try the suggestion of playing relaxing music to him - anything is worth a try.

Thank you again for your time and words.

CurlyWurlyGirl